Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 56, NWS Twin Cities, MN

June 25, 20106 counties in Minnesota; Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 25, 2010, 5:51 PM CDT for 6 counties in Minnesota; Polk County, Saint Croix County, Wisconsin. It was in force for 54 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2010, 5:51 PM CDT (22:51 UTC)
Expired
Jun 25, 2010, 6:45 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anoka County, MN, Chisago County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 65 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:55 PM CDTHAIL 0.753 Nnw Minneapolis, MNI-94 AND BROADWAY
Jun 25, 6:00 PM CDTHAIL 0.75Roseville, MN
Jun 25, 6:04 PM CDTHAIL 0.883 S St Paul, MN
Jun 25, 6:25 PM CDTHAIL 0.884 Ene St Paul, MN
Jun 25, 6:34 PM CDTHAIL 21 Wnw Otisville, MNESTIMATED OVER 2 INCH HAIL
Jun 25, 6:45 PM CDTTSTM WND DMGCottage Grove, MN6 INCH LIMBS AND POWER LINES DOWN
Jun 25, 6:53 PM CDTHAIL 1.5Golden Valley, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:35 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS53 KMPX 252251
SVRMPX
MNC003-025-037-053-123-163-WIC095-109-252345-
/O.NEW.KMPX.SV.W.0056.100625T2251Z-100625T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 PM CDT FRI JUN 25 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHISAGO COUNTY IN EAST CENTRAL MINNESOTA...
  EASTERN ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
  WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
  EASTERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...  
  RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...
  NORTH CENTRAL DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHWESTERN POLK COUNTY IN NORTHWEST WISCONSIN...
  WESTERN ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 645 PM CDT

* AT 545 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4
  MILES NORTHEAST OF EAST BETHEL TO BLAINE TO EDINA...AND MOVING EAST
  AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MINNEAPOLIS...
  ST PAUL...
  NEW RICHMOND...
  RICHFIELD...
  HUDSON...
  ARDEN HILLS...
  SHOREVIEW...
  FALCON HEIGHTS...
  LINO LAKES...
  ROSEVILLE...
  CENTERVILLE...
  STACY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

&&

LAT...LON 4546 9246 4514 9249 4486 9266 4486 9276
      4478 9278 4482 9347 4515 9329 4542 9323
      4541 9303 4547 9302
TIME...MOT...LOC 2250Z 273DEG 28KT 4538 9309 4514 9315
          4487 9330
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:37 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 25, 3:37 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT FRI JUN 25 2010

.DISCUSSION...

CONCERNS REVOLVE AROUND THE SEVERE THREAT BOTH THIS EVENING AND
AGAIN SATURDAY EVENING. STORMS ARE STARTING TO FIRE NORTH OF THE
STRONG CAPE/MULI GRADIENT OVER EASTERN SD AND WEST CENTRAL
MN...AND NEAR THE EDGE OF +12 700 MB TEMP. STRONG WARM ADVECTION
AND MOISTURE TRANSPORT INTO THIS BOUNDARY AND GRADIENT WILL
EVENTUALLY DEVELOP AN MCS TRACKING ESE ACROSS MAINLY SOUTHERN MN,
EARLY ON...SUPER CELLS LIKELY IN THE AREA OF STRONG PRESS FALLS
CO-LOCATED WITH THE VERY UNSTABLE REGIME IN SW MN AND EASTERN SD.

THOUGHT ABOUT A FLASH FLOOD WATCH FOR PARTS OF THE SOUTH BUT THE
COMPLEX SHOULD MOVE ALONG QUICKLY BUT CERTAINLY WITH THE
POSSIBILITY OF 2+ INCH LOCALIZED RAIN. MAY NEED SOME FLOOD
STATEMENTS THOUGH. THERE ARE STILL SOME DIFFERENCES IN THE
GUIDANCE TRENDS FOR LATER SATURDAY AND SATURDAY NIGHT. WONDER IF
THE GFS IS A LITTLE ROBUST WITH THE SUB 1000 MB LOW
MOVING/DEVELOPING INTO THE AREA. PREFER MORE OF A NAM /SREF
SOLUTION WITH A BOUNDARY AND WEAKER LOW OVER SOUTHERN MN. WILL
DEPEND AGAIN ON HOW FAR SOUTH ANY OUTFLOWS END UP TONIGHT. THE
UPPER JET MAY ALLOW MORE OF PROLONGED RIGHT ENTRANCE REGION OVER
THE AREA SATURDAY NIGHT...WHICH COULD BE A RISK FOR HEAVY RAIN.
HAVE ALSO OUTLINED AN AREA OF SEVERE OVER SOUTHERN MN LATE
SATURDAY AFTERNOON AND EVENING.

THE SYSTEM APPEARS TO BE ON TRACK TO EXIT THE AREA ON
SUNDAY. THE BUILDING UPPER RIDGE STILL LOOKS TO GIVE US DRY
WEATHER FOR MOST OF NEXT WEEK. THE NAEFS METEOGRAMS AND GEFS POP
FIELDS SHOW A DECENT DRY PERIOD AS WELL.

&&

.AVIATION.../18Z TAF ISSUANCE/
WARM FRONT SEEMS TO BE DRAPED FROM EC SD ACROSS SRN MN... THROUGH
THERE IS SOME INDICATION OF BOUNDARY ALSO ACROSS CENTRAL MN PER
SPC MESOANALYSIS. SHOWERS GENERALLY ALONG AND NORTH/EAST OF COOLER
MID LEVEL TEMPS. FOR AVIATION PURPOSES...LOOKS LIKE SHOWERS WILL
CONTINUE FROM AXN/STC INTO WISC INTO MID AFTERNOON WITH A FEW
ISOLATED STORMS...THEN MUCH BETTER CHANCE OF THUNDER THROUGH MID
EVENING...TAPERING OFF FROM WEST TO EAST. RESIDUAL MOISTURE AND
LIGHT WINDS COULD BRING SOME MVFR CIGS AND VSBYS SATURDAY
MORNING... ESPECIALLY TO CENTRAL MN INTO WISC SITES.

KMSP...THERE IS A SMALL CHANCE OF THUNDER THE NEXT FEW HOURS BUT
PROBABILITY IS MUCH LOWER THAN LATE AFTERNOON INTO THE EVENING.
VCSH SHOULD SUFFICE FOR NOW IN WARM ADVECTION ZONE. AS FOR STRONG
WIND POTENTIAL IN STORMS LATE THIS AFTERNOON AND EVENING...REMOVED
MENTION OF G45 MAINLY BECAUSE BEST CHANCE OF STRONG WIND SEEMS TO
BE LINING UP A LITTLE FARTHER SOUTH. MVFR CIGS/VSBYS POSSIBLE LATE
TONIGHT WITH LIGHT WINDS IN WAKE OF PRECIP.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/TDK
Hazardous weather outlook, Jun 25, 2:08 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT FRI JUN 25 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
208 PM CDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA DURING THE LATE
AFTERNOON AND TONIGHT. THE BEST CHANCE FOR TORNADOES WILL BE IN
WEST CENTRAL AND SOUTHERN MINNESOTA. LARGE HAIL AND DAMAGING
WINDS ARE ALSO POSSIBLE ACROSS THE ENTIRE AREA. HEAVY RAINFALL IS
ALSO ANTICIPATED. A WARM FRONT EXTENDING FROM SOUTH DAKOTA INTO
SOUTHERN MINNESOTA WILL THE FOCUS FOR THE MOST SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT IS EXPECTED TO LINGER IN THE AREA ON SATURDAY...WITH
THUNDERSTORM REDEVELOPMENT ANTICIPATED ON SATURDAY AFTERNOON AND
EVENING. ANOTHER ROUND OF SEVERE STORMS IS EXPECTED...WITH THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES.
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ON SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING AND AGAIN ON SATURDAY.

In the hours before

Local storm report, Jun 25, 5:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FUNNEL CLOUD     8 S FAIRFAX             44.41N 94.72W
06/25/2010                   BROWN              MN   TRAINED SPOTTER

&&

CEC
Local storm report, Jun 25, 5:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             NW PRINSBURG            44.94N 95.19W
06/25/2010  M1.75 INCH       KANDIYOHI          MN   TRAINED SPOTTER

&&

CEC
Local storm report, Jun 25, 5:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             PLYMOUTH                45.02N 93.46W
06/25/2010  M1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CEC
Local storm report, Jun 25, 5:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             PLYMOUTH                45.02N 93.46W
06/25/2010  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CEC
Local storm report, Jun 25, 5:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
547 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             5 S FAIRFAX             44.46N 94.72W
06/25/2010  E4.25 INCH       NICOLLET           MN   LAW ENFORCEMENT

            HWY 4 AND COUNTY ROAD 5

&&

CEC
Local storm report, Jun 25, 5:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             NEW HOPE                45.04N 93.39W
06/25/2010  E0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CEC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:07 AM CDTSpecial Weather StatementMPXDouglas, Morrison, Todd68 min
Jun 25, 6:45 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens60 min
Jun 25, 8:39 AM CDTSpecial Weather StatementMPXStevens51 min
Jun 25, 9:25 AM CDTSpecial Weather StatementMPXChippewa, Swift65 min
Jun 25, 9:36 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift39 min
Jun 25, 11:00 AM CDTSpecial Weather StatementMPXRedwood, Renville60 min
Jun 25, 11:04 AM CDTSpecial Weather StatementMPXKanabec56 min
Jun 25, 11:07 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Sibley53 min
Jun 25, 12:35 PM CDTSpecial Weather StatementMPXLe Sueur, Nicollet55 min
Jun 25, 3:12 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Lac qui Parle, Meeker, Pope, Redwood and 4 more63 min
Jun 25, 3:31 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Pope, Stearns, Swift59 min
Jun 25, 3:35 PM CDTTornado WarningMPXChippewa, Lac qui Parle, Renville, Yellow Medicine55 min
Jun 25, 3:51 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift54 min
Jun 25, 4:05 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright55 min
Jun 25, 4:33 PM CDTTornado WarningMPXChippewa, Kandiyohi57 min
Jun 25, 4:41 PM CDTSevere Thunderstorm WarningMPXKandiyohi49 min
Jun 25, 4:56 PM CDTTornado WarningMPXChippewa, Renville49 min
Jun 25, 5:00 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Hennepin, Isanti, Sherburne, Stearns and 1 more60 min
Jun 25, 5:03 PM CDTTornado WarningMPXBrown, Nicollet, Redwood, Renville, Sibley, Yellow Medicine27 min
Jun 25, 5:04 PM CDTSevere Thunderstorm WarningMPXStearns33 min
Jun 25, 5:08 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Wright67 min
Jun 25, 5:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville, Sibley54 min
Jun 25, 5:31 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Stearns, Swift59 min
Jun 25, 5:33 PM CDTTornado WarningMPXBrown, Nicollet, Redwood, Renville, Sibley42 min
Jun 25, 5:37 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville, Sibley, Yellow Medicine53 min
Jun 25, 5:59 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright42 min
Jun 25, 6:05 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan55 min
Jun 25, 6:08 PM CDTTornado WarningMPXBlue Earth, Brown, Nicollet, Sibley52 min
Jun 25, 6:12 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright63 min
Jun 25, 6:24 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey, Washington3 hr
Jun 25, 6:28 PM CDTTornado WarningMPXBlue Earth, Brown, Nicollet47 min
Jun 25, 6:30 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey60 min
Jun 25, 6:34 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood56 min
Jun 25, 6:51 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin24 min
Jun 25, 6:52 PM CDTTornado WarningMPXBlue Earth, Le Sueur, Nicollet53 min
Jun 25, 6:54 PM CDTTornado WarningMPXBrown, Redwood51 min
Jun 25, 6:31 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.